Taking Benadryl With Mylicon
In our latest question and answer, the pharmacist discusses whether or not there is an interaction between Mylicon and Benadryl.
Is it safe to take Benadryl with Mylicon?
Simultaneous use of Benadryl and Mylicon is considered safe. No known drug interactions between these two drugs exists.
Benadryl (diphenhydramine) is an antihistamine commonly used for seasonal allergies or allergic reactions. The active ingredient in Benadryl is diphenhydramine. Diphenhydramine works by blocking binding of a substance known as histamine to receptors on intestinal cells, respiratory cells, and blood vessels.
Benadryl competes with histamine for the histamine-1 (H1) receptor, thereby preventing the dilation of blood vessels and release of other inflammatory substances. This effect leads to the relief of symptoms such as itching, nasal congestion, and redness from occurring. Diphenhydramine may block the actions of histamine in the intestine, which may lead to side effects such as constipation.
Additionally, Benadryl has the ability to cross into the central nervous system and cause side effects such as drowsiness and sedation. Its use should be avoided in those greater than 65 years of age.
Mylicon has the active ingredient simethicone, commonly used for the treatment of excessive gas. Additionally, it may be used prior to intestinal procedures such as a colonoscopy or in combination medications for the relief of heartburn or upset stomach.
Simethicone works by changing the surface tension of gas and mucus bubbles in the gut and intestines. The surface tension causes the bubbles to merge, allowing them to be more quickly eliminated from the body or via absorption into the bloodstream.